Products containing acetaminophen (brand name Tylenol) are the #1 cause of liver failure in the United States. Over 600 acetaminophen-containing Rx & OTC medications are available in the U.S. and people consume over 30 billion doses per year.
On January 24, 2012, the Food and Drug Administration (FDA) issued a public warning about the possibility of developing series liver damage from taking too much acetaminophen. Acetaminophen (brand name Tylenol) is an analgesic which means it relieves pain. Acetaminophen is found in more than 600 different medicines including prescription pain medications, over-the-counter (OTC) pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines.
I am especially concerned about people who regularly take pain medications like Vicodin, Norco, Lortab and Percocet. These medications contain from 325 to 750 mg of acetaminophen per tablet. Acetaminophen poisoning accounts for approximately one-half of all cases of acute liver failure in the United States.
A study published in the Journal of the American Medical Association (JAMA) reported that individuals taking the maximum approved daily dosage of acetaminophen developed early signs of possible liver damage.
If you must take acetaminophen-containing products, take steps to protect your liver. The three products that I recommend for liver protection are:
1) Alpha lipoic acid (100 to 300 mg twice daily with meals)
2) Selenium (200 micrograms twice daily with meals)
3) Milk Thistle (900 mg twice daily with meals)
The above protocol doesn't just protect the liver, it can actually regenerate a damaged liver and cure severe liver disease. This protocol was developed by Burt Berkson, MD, Ph.D. who has become world famous for regenerating livers and saving lives in people with hepatitis C, mushroom poisoning, and other toxic liver conditions. In one study Dr. Burkson administered intravenous alpha lipoic acid to 79 patients with acute liver disease (which would probably result in death). 75 of the 79 patients survived.